Illinois, 2021Extreme Cold in Illinois, February 13 to 15, 2021
February 13 to 15, 2021 · NWS ILX · 9 events in 9 counties and zones
Strong Canadian high pressure settling southward into the Plains brought an extremely cold airmass into central Illinois from February 13th through February 15th. High temperatures only reached the single digits above zero, while overnight lows dropped below zero.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong Canadian high pressure settling southward into the Plains brought an extremely cold airmass into central Illinois from February 13th through February 15th. High temperatures only reached the single digits above zero, while overnight lows dropped below zero. Due to gusty north-northwest winds, wind-chill values plunged to dangerous values as low as 25 below to 30 below zero at times. Despite the bitter conditions, no cold weather deaths were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 13, 8:28 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 13, 8:28 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
828 PM CST Sat Feb 13 2021
.SYNOPSIS...
Issued at 325 PM CST Sat Feb 13 2021
Light snow and flurries will taper off this afternoon. Little or
no additional accumulation is expected. Bitter cold temperatures
will continue through the middle of next week over Illinois, with
the coldest temperatures expected tonight through Monday. Wind
chills will fall as low as 10 to 30 below zero across central and
southeast Illinois tonight into Monday. A strong winter storm
system is likely in the Ohio Valley region Sunday night through
Monday night, and will bring light to moderate snow over most of
central Illinois Sunday through Monday, potentially heavy over
southeast Illinois and Ohio river valley where a winter storm
watch is in effect.
&&
.UPDATE...
Issued at 828 PM CST Sat Feb 13 2021
Current forecast looks fine, but given the clear skies and very
cold temps expected tonight, have rerun some numbers and seeing
more wind chill warning criteria across the area, mainly along
I-55 and to the northwest. So this area will be upgraded to a
warning for tonight. The wind chill advisory went til Monday
morning so to keep things simple, the wind chill warning will go
through the same period...Monday morning, expiring at 18z. Later
forecast can revert back to an advisory if they want to. Other
wind chill advisory and winter weather advisory looks fine and
will let ride for now. Also adjusted the northwest half high
tomorrow down 1-2 degrees as the cold air really sinks into the
area. Forecast of snow starting tomorrow afternoon still looks
good as well. Will be sending an updated forecast and new wind
chill warning out shortly.
&&
.SHORT TERM...(This evening through Sunday)
ISSUED AT 325 PM CST Sat Feb 13 2021
Subsidence behind a shortwave lifting through the western Great
Lakes Region will bring an end to today's light snow and flurries
late this afternoon. Cold advection and northerly winds 10 to 15
mph tonight will bring plummeting temperatures reaching below zero
most areas north of I-70, and lower single digits to the south
tonight, along with wind chills from around 15 to 25 below zero
across the area, and wind chill advisories are in place across the
central IL forecast area. I-70 southward it is in effect from
midnight to noon, while to the north it is in effect until noon
Monday since temperatures will barely rebound above -15 through
the period.
Sunday into Monday morning some warm advection aloft looks to
produce some steady light snow again, followed by another period
of enhanced lift more focused on southeast IL Monday night as
deformation zone with a strong low pressure system passing by to
the south. Winter weather advisory has been issued for areas near
and south of the I-72 corridor for 3 to 5 inches of light fluffy
snow expected, while winter storm watch continues mainly south of
I-70 for continued potential for higher amounts.
.LONG TERM...(Sunday night through Saturday)
ISSUED AT 325 PM CST Sat Feb 13 2021
Beyond the Sunday-Monday night system, a break in precipitation
is expected until late Wednesday into Thursday when another
potentially strong storm system. However, the track and strength
of this system is more uncertain at this point. Temperatures look
to slowly moderate through the middle and late portions of the
work week, still remaining well below normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 550 PM CST Sat Feb 13 2021
VFR conditions will begin at all sites as light snow has moved off
to the east and broken clouds around 5kft are also moving east.
PIA is already clear, but SPI, BMI, DEC, and CMI will all become
clear over the next 2-4hrs and remain that way overnight. Mid
clouds around 15kft will begin to move into the area tomorrow
during the morning hours ahead of the next weather system. Cigs
will then begin around 18z at 6kft. Then expecting MVFR cigs below
3kft during the late afternoon. Could be some light snow but for
now will go with VCSH. Winds will be northerly through the period
at 10-14kts.
&&
.CLIMATE...
Issued at 330 AM CST Sat Feb 13 2021
A number of record cold highs will fall across central Illinois
over the next few days. Best chances of this are on Sunday and
Monday. However, a few may go down today, namely Lincoln (period
of record does not encompass 2/13/1905 when most of the other
locations set their records), and Decatur (observation time
changes in the past).
Location Today Sunday Monday
-------- --------- --------- ---------
Bloomington 0 (1905) 10 (1943) 11 (1991)
Champaign 0 (1905) 11 (2020) 7 (1905)
Charleston 3 (1905) 15 (2020) 8 (1905)
Decatur 14 (1914) -1 (1905) 12 (1920)
Galesburg -3 (1905) 8 (2020) 9 (1991)
Jacksonville 1 (1905) 17 (1943) 13 (1936)
Lincoln 11 (1986) 13 (1943) 12 (2007)
Olney 4 (1905) 20 (1914) 18 (1905)
Paris -1 (1899) 1 (1905) 15 (1943)
Peoria -7 (1905) 9 (1943) 7 (1905)
Springfield -4 (1905) 15 (1943) 8 (1905)
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Sunday night through late Monday
night for ILZ063-067-068-071>073.
Wind Chill Advisory from midnight tonight to noon CST Sunday for
ILZ063-067-068-071>073.
Winter Weather Advisory from 6 PM Sunday to midnight CST Monday
night for ILZ041>057-061-062-066.
Wind Chill Warning until noon CST Monday for ILZ027>031-036>038-
040>043-047>051.
Wind Chill Advisory until noon CST Monday for ILZ044>046-052>057-
061-062-066.
&&
UPDATE...Auten
SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...Auten
CLIMATE...Geelhart
Hazardous weather outlook, Feb 13, 3:35 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
335 PM CST Sat Feb 13 2021
ILZ041>057-061-062-066-142145-
Cass-Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Logan-Macon-Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-
Scott-Shelby-Vermilion-
335 PM CST Sat Feb 13 2021
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM SUNDAY TO MIDNIGHT
CST MONDAY NIGHT...
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...TONIGHT...
Dangerous wind chills after sunset today. Feels-like temperatures
of 15 to 25 degrees below zero are expected.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Dangerous wind chills continue Sunday morning into Monday
morning. Feels-like temperatures between 15 and 25 degrees below
zero.
Chance of light snow Sunday with light to moderate snow likely by
sunset. 2 to 4 inches of snow possible through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. Though snow
measurements are appreciated.
ILZ063-067-068-071>073-142145-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
335 PM CST Sat Feb 13 2021
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST SUNDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
LATE MONDAY NIGHT...
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Low wind chills are forecast tonight reaching 10 to 20 degrees
below zero.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Wind chills are forecast to be 10 to 20 degrees below zero from
Sunday morning through Monday morning.
A winter storm is possible overnight Sunday night through Monday
night. 3 to 5 inches of snow is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. Though snow
measurements are appreciated.
ILZ027>031-036>038-040-142145-
Fulton-Knox-Marshall-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
335 PM CST Sat Feb 13 2021
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST MONDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Dangerous wind chills after sunset today. Feels-like temperatures
of 20 to 30 degrees below zero are expected.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Dangerous wind chills continue Sunday morning and Monday morning.
Feels-like temperatures between 15 and 25 degrees below zero.
Chance of light snow Sunday afternoon continuing into Monday. 1
to 3 inches of snow possible through Monday with higher amounts
southeast of Illinois River Valley.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. Though snow
measurements are appreciated.
Roberson
In the hours before
Local storm report, Feb 13, 6:04 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
604 PM CST SAT FEB 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM SNOW 8 E PETERSBURG 40.01N 89.70W
02/13/2021 M1.8 INCH MENARD IL MESONET
SWOP REPORT.
&&
ERWINExtreme Cold/Wind Chill, Fulton
- When
- February 13, 10:00 PM CST to February 15, 8:00 AM CST
- Where
- Fulton forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of 25 below to 30 below zero were observed across Fulton County.
Extreme Cold/Wind Chill, Knox
- When
- February 13, 10:30 PM CST to February 15, 10:30 AM CST
- Where
- Knox forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of 25 below to 30 below zero were observed across Knox County.
Extreme Cold/Wind Chill, McLean
- When
- February 14, 12:00 AM CST to 9:00 AM CST
- Where
- McLean forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of 25 below to 30 below zero were observed across McLean County.
Extreme Cold/Wind Chill, Marshall
- When
- February 14, 3:00 AM CST to 8:30 AM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of 25 below to 30 below zero were observed across Marshall County.
Extreme Cold/Wind Chill, Stark
- When
- February 14, 3:00 AM CST to 8:30 AM CST
- Where
- Stark forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of 25 below to 30 below zero were observed across Stark County.
Extreme Cold/Wind Chill, Woodford
- When
- February 14, 3:00 AM CST to 8:30 AM CST
- Where
- Woodford forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of 25 below to 30 below zero were observed across Woodford County.
Extreme Cold/Wind Chill, Cass
- When
- February 14, 10:30 PM CST to February 15, 8:30 AM CST
- Where
- Cass forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of 25 below to 30 below zero were observed across Cass County.
Extreme Cold/Wind Chill, Mason
- When
- February 14, 10:30 PM CST to February 15, 8:00 AM CST
- Where
- Mason forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of 25 below to 30 below zero were observed across Mason County.
Extreme Cold/Wind Chill, Schuyler
- When
- February 14, 10:30 PM CST to February 15, 8:30 AM CST
- Where
- Schuyler forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of 25 below to 30 below zero were observed across Schuyler County.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Texas, February 13 to 19, 202130 deaths · $138 million · 92 events
- Winter Storm and Extreme Cold in Texas, February 13 to 15, 202120 deaths · 66 events
- Cold in Tennessee, February 13 to 21, 20214 deaths · 1 injured · 18 events
- Frost and Freeze in Texas, February 13 to 18, 20211 death · $460 million · 31 events
- High Wind in California, February 13, 20211 death · $200,000 · 70 kt wind · 13 events
- Cold in Texas, February 13 to 18, 2021$17 million · 17 events
- Ice Storm in Virginia, February 13 to 14, 2021$1.9 million · 39 events
- Extreme Cold in Minnesota, February 13 to 15, 202176 events
- Blizzard and Winter Storm in New Mexico, February 13 to 15, 2021$40,000 · 54 kt wind · 34 events
- Winter Weather in Virginia, February 13 to 14, 2021$100,000 · 5 events
- Cold in Iowa, February 13 to 16, 202151 events
- Damaging Winds in Nevada, February 13, 2021$100,000 · 63 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945031, 945032, 945035, 945033, 945037, 945038, 945030, 945034, 945036.